Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 93, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 1, 1997, 6:30 AM EST for Carteret County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 1997, 6:30 AM EST (11:30 UTC)
- Expired
- Nov 1, 1997, 7:10 AM EST
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 011128 RRA SVRMHX NCC031-NCZ501-011210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 630 AM EST SAT NOV 1 1997 * SEVERE THUNDERSTORM WARNING FOR CARTERET COUNTY * UNTIL 710 AM EST * THESE STORMS WILL BE NEAR HARKERS ISLAND BY 635 AM EMERALD ISLE BY 640 AM ATLANTIC BY 645 AM * AT 620 AM RADAR INDICATED AREAS OF SEVERE THUNDERSTORMS 10 MILES WEST OF EMERALD ISLE AND 10 MILES SOUTHWEST OF HARKERS ISLAND MOVING NORTHEAST AT 40 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FvLOOD QUICKLY. RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 1:22 AM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Nov 1, 1:22 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 222 AM EDT SUN NOV 1 1997 CWF: PER DISCUSSION WITH RDU...GALE WARNING WILL BE LOWERED ON THIS PACKAGE AND REPLACED BY SCA. POTENTIAL FOR A SHORT LIVED GALE MAINLY ON CENTRAL AND N WATERS LATER TONIGHT AS ANOTHER STRONG LLJ SKIRTS THE WATERS. WILL LET DAY SHIFT HAVE A LOOK AT IT AND GIVE THEM THE OPPORTUNITY TO REISSUE GALE WARNING FOR LATE TONIGHT AND EARLY MON MORNING IF NEEDED. JUST COMPARED 06Z ETA SFC PROG WITH HAND ANALYSIS AND SO FAR FAR SO GOOD. BEST PRES FALLS MOVG TWD SRN NC WTRS AT THIS TIME...WINDS SHOULD INCREASE ESPECIALLY OFFSHORE. SHORT TERM...COMPLEX SFC LOW PRES OVER SE GEORGIA LOOKS TO TAKE A MORE E TRACK THIS MORNING PROBABLY ALG THE IMMEDIATE COAST. THE LOW WILL DEEPEN SIGNIFICANTLY BUT NOT TIL IT IS N OF FA. SFC PRES FALLS OFF S CAROLINA COAST THIS MORNING HINTING THAT LOW COULD TAKE A TRACK A BIT E ALG THE GULF STREAM BUT FOR NOW WILL PLAN ON THE COAST TRACK WHICH WILL LIKELY BE FAR ENOUGH E TO KEEP GALES ACROSS THE OFFSHORE WTRS. AFTER RNFL ENDS THIS MORNING AND LOW DEEPENS TO THE N SW FLOW WILL BEGIN TO PICK UP THIS AFTN AND WILL BE GUSTY AT TIMES. NEXT STRONG LLJ WILL PASS THROUGH THE WATERS LATER TONIGHT IN ADVANCE OF ANOTHER VIGOUROUS SHORT WAVE IN BASE OF UA TROF. SW FLOW INCREASING TO 30 KT AND GUSTY TONIGHT AND DECREASING TO 25 KT MON AFTN. ZFP: MAY WANT TO HOLD ON TO A CHANCE OF SHOWERS NRN AREAS TIL MID MORNING GIVEN LITTLE SECONDARY VORT AS DEPICTED BY MDLS AND DELAY THE PARTIAL CLEARING TIL AFTN MANY AREAS. POPS FOR TONIGHT IN THE CHCY RANGE IS GOOD AND THE KEY WORD FOR MONDAY WILL BE WINDY MOST ZONES WITH BEST SPEEDS IN THE MORNING. SFDRDU HAS THINGS UNDER CONTROL...GOOD LUCK WITH TEMPS...LIKE THE PLAN TO KEEP 70-75 E. DISC: DRAWN THIS OUT LONG ENUF...COASTAL TROF BECMG ENHANCED EARLY THIS MORNING AS WITNESSED BY NE WNDS ON OMRILM AND STRONG SE FLOW AT FPSN7. THIS DELINIATION SHOULD BE APPROXIMATELY ALONG THE ROUTE OF THE SFC LOW PRES WHICH IS ALREADY 1 MB DEEPER THAN NGM/ETA. HEAVY RNFL OVR S CAROLINA SHOULD RAPIDLY PASS NE THROUGH MHX INLAND CWA PRODUCING SOME 1 INCH RNFL AMOUNTS IN THE NEXT SEVERAL HOURS. .MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS. RVT
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.